MAUDE Adverse Event Report: STRYKER SPINE-US XIA 3 TITANIUM POLYAXIAL SCREW DIA 6.5 X 40 MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

STRYKER SPINE-US XIA 3 TITANIUM POLYAXIAL SCREW DIA 6.5 X 40 MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Catalog Number 482316540
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Failure of Implant (1924); No Consequences Or Impact To Patient (2199)
Date of Event 02/18/2019
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the during revision surgery (to treat adjacent intervertebral disorder), while removing the screw, the screw was found to be broken.The fractured screw was removed, and a new screw is inserted to successfully complete the procedure.No adverse consequences to the patient have been reported.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Method: labeling and risk assessment results: the customer reported an event of a polyaxial screw main body fracture post op which resulted in a no surgical delay or adverse consequences reported.It was reported that during a revision surgery for an adjacent vertebral disorder, while removing a screw, it was found to be broken.All fragments were reported to have been removed and a new screw was inserted in its place.The screw was returned to the patient and not available for evaluation.The lot number is unknown, so manufacturing review could not be completed.Conclusion: it was reported that the screw was initially inserted in (b)(6) 2015, meaning it was implanted for a period of almost 4 years.There were no reported complications in the original surgery, the patient did not fall, and operative notes/x rays are not available.It is unknown how the holes were prepared or what the patients¿ bone quality was.Since the device was not returned, a definite root cause cannot be determined, but it is likely the length of implantation, almost 4 years, contributed to the event.According to the ifu, "while the expected life of spinal implant components is difficult to estimate, it is finite.These components are made of foreign materials which are placed within the body for the potential fusion of the spine and reduction of pain.However, due to the many biological, mechanical and physicochemical factors which affect these devices but cannot be evaluated in vivo, the components cannot be expected to indefinitely withstand the activity level and loads of normal healthy bone.Bending, disassembly or fracture of any or all implant components.Fatigue fracture of spinal fixation devices, including screws and rods, has occurred." additionally, "in the event that healing is delayed, does not occur, or failure to immobilize the delayed/nonunion results, the implant will be subject to excessive and repeated stresses which can eventually cause loosening, bending or fatigue fracture.The degree or success of union, loads produced by weight bearing, and activity levels will, among other conditions, dictate the longevity of the implant." in patient possession.

Brand Name
XIA 3 TITANIUM POLYAXIAL SCREW DIA 6.5 X 40 MM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key8431862
Report Number0009617544-2019-00032
Device Sequence Number11314095
Product Code NKB
UDI-Device Identifier04546540562234
UDI-Public04546540562234
Combination Product (Y/N)N
PMA/510(K) Number
K113666
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/14/2019
1 Device was Involved in the Event
2 Patient was Involved in the Event
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number482316540
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/18/2019
Supplement Date Received by Manufacturer04/24/2019
Initial Report FDA Received Date03/19/2019
Supplement Report FDA Received Date05/14/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number0